Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 1514  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page
ORIGINAL ARTICLE
Year : 2019  |  Volume : 64  |  Issue : 2  |  Page : 122-128

Mucocutaneous adverse reactions of cancer chemotherapy and chemoradiation


1 Department of Dermatology and STD, Jawaharlal Institute of Postgraduate Medical Education and Research, Puducherry, India
2 Department of Medical Oncology, Jawaharlal Institute of Postgraduate Medical Education and Research, Puducherry, India
3 Department of Radiotherapy, Jawaharlal Institute of Postgraduate Medical Education and Research, Puducherry, India
4 Department of Dermatology, Global Health City, Chennai, Tamil Nadu, India

Correspondence Address:
Dr. Devinder Mohan Thappa
Department of Dermatology and STD, Jawaharlal Institute of Postgraduate Medical Education and Research, Dhanvantari Nagar, Puducherry - 605 006
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijd.IJD_129_17

Rights and Permissions

Background: With the introduction of newer anti-cancer agents, the adverse effects have become more rampant which call for concern in the treatment of patients with cancer. Hence, the assessment and management of dermatological adverse effects of anti-cancer therapy have become a significant part of the care of patients with cancer and require proper and close collaboration between the dermatologists and the oncologists. Aims: To assess the frequency and pattern of mucocutaneous adverse reactions to cancer chemotherapy and chemoradiation and grade them according to their severity and to identify hematological and biochemical changes related to cancer chemotherapy-induced mucocutaneous adverse reactions. Materials and Methods: This was a descriptive study done among 226 patients in an Indian tertiary care hospital, who presented with mucocutaneous adverse reactions to either chemotherapy alone or combination of chemotherapy and radiation to dermatology, medical oncology and radiotherapy outpatient departments. Detailed history and examination were undertaken. Visual analog score (VAS) was employed to quantify pain and pruritus. Correlation of various biochemical and hematological parameters with chemotherapy-induced adverse reactions was attempted and grading of adverse reactions was done based on the severity scale of Common Terminology Criteria for Adverse Events (CTCAE). Results: The common cutaneous adverse reactions observed in our study were nail changes (194 patients; 85.84%), followed by skin changes (191; 84.51%), hair changes (159, 70.35%), mucosal changes (34, 15.04%), and other miscellaneous manifestations. Grade 1 manifestations comprised of 49.91% of total manifestations followed by Grade 2 (45.45%) and Grade 3 (5.64%). In addition to bleomycin, other chemotherapeutic agents also had been shown to produce flagellate dermatitis in our study. Conclusion: Nail changes, skin changes, hair changes and mucosal changes occurred frequently as a significant side effect of chemotherapy, which a physician should be aware of, while selecting a chemotherapeutic drug.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed746    
    Printed15    
    Emailed0    
    PDF Downloaded71    
    Comments [Add]    

Recommend this journal